UCL logo

UCL Discovery

UCL home » Library Services » Electronic resources » UCL Discovery

Stochastic epidemics and rumours on finite random networks

Isham, V; Harden, S; Nekovee, M; (2010) Stochastic epidemics and rumours on finite random networks. PHYSICA A , 389 (3) 561 - 576. 10.1016/j.physa.2009.10.001.

Full text not available from this repository.


In this paper, we investigate the stochastic spread of epidemics and rumours on networks. We focus on the general stochastic (SIR) epidemic model and a recently proposed rumour model on networks in Nekovee et al. (2007) [3], and on networks with different random structures, taking into account the structure of the underlying network at the level of the degree-degree correlation function. Using embedded Markov chain techniques and ignoring density correlations between neighbouring nodes, we derive a set of equations for the final size of the epidemic/rumour on a homogeneous network that can be solved numerically, and compare the resulting distribution with the solution of the corresponding mean-field deterministic model. The final size distribution is found to switch from unimodal to bimodal form (indicating the possibility of substantial spread of the epidemic/rumour) at a threshold value that is higher than that for the deterministic model. However, the difference between the two thresholds decreases with the network size, n, following a n(-1/3) behaviour. We then compare results (obtained by Monte Carlo simulation) for the full stochastic model on a homogeneous network, including density correlations at neighbouring nodes, with those for the approximating stochastic model and show that the latter reproduces the exact simulation results with great accuracy. Finally, further Monte Carlo simulations of the full stochastic model are used to explore the effects on the final size distribution of network size and structure (using homogeneous networks, simple random graphs and the Barabasi-Albert scale-free networks). (C) 2009 Elsevier B.V. All rights reserved.

Type: Article
Title: Stochastic epidemics and rumours on finite random networks
DOI: 10.1016/j.physa.2009.10.001
Keywords: Epidemic models, Rumour models, Random networks, Stochastic models, SCALE-FREE NETWORKS, POPULATION, DYNAMICS
URI: http://discovery.ucl.ac.uk/id/eprint/86076
Downloads since deposit
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item